Talk

Advanced search

Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.

Coming off amitriptyline and side effects.

(6 Posts)
pieinthesky123 Wed 24-Jun-15 11:55:32

Hi. I was prescribed amitriptyline for what the gp said was fibromyalgia. Unfortunately after chest pain difficulty breathing and fainting and breaking my leg, it was discovered I actually was so anaemic and had severely low levels of vitamin d.

Roll on two years, and after iron transfusions and high strength vit d tablets my iron and vit d levels are on the up, my joint and muscle pain is getting less and less so I told my gp I would like to stop taking the amitriptyline to see how I am without it pain wise. After following the reduced dose plan I am now off amitriptyline completely and have been for ten days and my joint pain in manageable, however I am experiencing what I can only describe as depression. I have never in my life experienced this and it's awful.

Is this depression a temporary thing that will go in a week or two or will it be something that could stay with me longer or even permanently.

I will be 47 at the end of August so wonder if my age is contributing to the new feelings of sadness which perhaps the amitriptyline masked or have I sorted out my supposed fibromyalgia only to replace it with something I feel, is far worse. I feel terrible and just want to hide under the duvet and manage my emotions in five minute chunks. I can't even think about an hour or so ahead. Sorry to sound so indulgent.

Basically I suppose my waffling is asking can stopping amitriptyline cause extreme sadness and if so, is it temporary.

Any replies will be much appreciated!

MatildaTheCat Wed 24-Jun-15 12:45:04

Amitriptyline is an old style antidepressant so I guess the answer,theoretically is yes. However, I was told that a therapeutic dose for depression would be around 150mg and I suspect you were taking a much lower dose? Did you perhaps wean off too quickly?

Hope you feel better in all respects very soon.

pieinthesky123 Wed 24-Jun-15 15:11:46

Thank you for replying. I was on 50mg/day which my gp said was fairly high for pain relief but of no use as an antidepressant, as originally I had reservations about taking it. I followed her reduction instructions to the letter but perhaps it was too quick for my system.

I will give it another month and see if these symptoms fade before going back to the gp. I was wondering if I was experiencing some menopausal mood thing that perviously was hidden by the amitriptyline. I don't like taking tablets so really hope thus wears off soon.

Clarella Wed 24-Jun-15 21:36:19

I've just been prescribed it but am so sensitive Ive decided to take it like a normal painkiller/ nytol; only when needed in a flare (though I'm recovering firm similar issues to you actually) I tried a 10mg then several days of 5. By day 5 I felt pretty emotional.

My friend has used it twice for her back with physio. I do remember her coming off it and saying how low she felt and she'd never experienced feelings like that before. So it is quite possible. Did you titrate down? It might be worth chatting to pharmacist?

Clarella Wed 24-Jun-15 21:40:16

Sorry I saw you titrated down.

I have found it very hard to come off anti ds in the past beyond what the gp says should happen. So you could still be adapting. I had to have a liquid form of Seroxat. They do do a liquid as I've just been given it to try as the tablets are tricky to break.

My friends DH is a gp and mentioned taking every other day too as an option.

pieinthesky123 Wed 24-Jun-15 23:23:24

Thank you for replying. From what you described your friends experience sounds similar to mine and you experienced emotional symptoms too. It makes sense it could be a reaction to the lack of medication in my system. I will pop into my local pharmacy and speak to them. Hopefully it's just a short term thing and will clear up. I never fully understood depression but boy do I now. I prefer the physical pain as in joint pain and breathlessness to the sadness and wish I had been diagnosed with the severe anaemia rather than fobbed off with fibromyalgia, but hey ho.

Oh and I have put on loads if weight since being on the amitriptyline. I only realised when I Googled the sadness symptoms that weight gain is a side effect. I have a physical job and exercise daily and eat healthily but the weight gain was very very noticeable so hopefully I can start to loose the extra weight now I stopped the tablets.
Maybe the exercise will be a distraction to the sadness.

Hope you get sorted out with your health and you are fully recovered soon.

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: